Article Text

Download PDFPDF
Question 2: Would systemic steroids be useful in the management of Stevens-Johnson syndrome?
  1. Fenella Corrick1,
  2. Geetha Anand2
  1. 1 Department of Trauma and Orthopaedics, Jersey General Hospital, St Helier, Jersey
  2. 2 Department of Paediatrics, John Radcliffe Hospital, Oxford, UK
  1. Correspondence to Dr Geetha Anand, Department of Paediatrics, John Radcliffe Hospital, Oxford OX3 9DU, UK; anandgeetha97{at}hotmail.com

Statistics from Altmetric.com

Scenario

An 8-year-old patient is admitted with severe mucocutaneous erythema and fever. He looks acutely ill, with haemorrhagic crusting on his lips and complains of burning pain. He is diagnosed with Stevens-Johnson Syndrome (SJS) and supportive measures are commenced. You wonder if in this scenario systemic steroids would be useful. You decide to look at the evidence.

Structured clinical question

In children with SJS (patient) do systemic steroids (intervention) reduce morbidity or mortality (outcome)?

Search strategy and outcome

PubMed and Scopus databases were searched using search terms: Stevens-Johnson syndrome AND steroids AND (management OR treatment OR therapy).

Inclusion criteria were: children included in study population, article in English, evidence level 2 or higher (using Oxford Centre for Evidence-based Medicine criteria1).

Altogether, 189 papers were found in Pubmed, of which 186 were irrelevant or of insufficient quality. Three hundred and ten papers were found in Scopus, of which one was a further relevant paper. All relevant papers are summarised in table 1.

View this table:
Table 1

Summary of included papers

Commentary

SJS (also known as Lyell's disease) and toxic epidermal necrolysis (TEN) are severe, sometimes life-threatening skin reactions that present with mucocutaneous epidermal detachment.2 Classically considered drug reactions, other aetiological factors include viral infections, M pneumoniae, vaccines and some neoplastic and autoimmune conditions.3

There are no universally accepted diagnostic criteria and confusion over nomenclature between SJS, TEN and erythema multiforme has been only partially resolved. Bastuji-Garin et al in 19934 and Roujeau in 19945 published a consensus definition distinguishing erythema multiforme as a distinct entity, with SJS and TEN variants of severity in a spectrum of the same disease process. Estimates of incidence vary widely, perhaps reflecting the use of varying classification systems, from 0.4 to 1.2 and 1.2 to 6 …

View Full Text

Footnotes

  • Contributors The clinical question was proposed by GA. Literature search was initially done by FC and subsequently verified by GA.

  • Competing interests None.

  • Provenance and peer review Not commissioned; internally peer reviewed.

  • 1 Phillips B, Ball C, Sackett D, Badenoch D, Straus S, Haynes B, et al. Oxford Centre for Evidence-based Medicine, Levels of Evidence [Internet]. 2009. Available from: http://www.cebm.net/?o=1025

  • 2 Letko E, Papaliodis DN, Papaliodis GN, Daoud YJ, Ahmed AR, Foster CS. Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of the literature. Ann. Allergy Asthma Immunol. 2005 Apr;94(4):419–436; quiz 436–438, 456.

  • 3 Mittmann N, Chan BC, Knowles S, Shear NH. IVIG for the treatment of toxic epidermal necrolysis. Skin Therapy Lett. 2007 Feb;12(1):7–9.

  • 4 Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993 Jan;129(1):92–6.

  • 5 Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N. Engl. J. Med. 1994 Nov 10;331(19):1272–85.

  • 6 Del Pozzo-Magana BR, Lazo-Langner A, Carleton B, Castro-Pastrana LI, Rieder MJ. A systematic review of treatment of drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in children. J Popul Ther Clin Pharmacol. 2011;18:e121–133.

  • 7 Kakourou T, Klontza D, Soteropoulou F, Kattamis C. Corticosteroid treatment of erythema multiforme major (Stevens-Johnson syndrome) in children. Eur. J. Pediatr. 1997 Feb;156(2):90–3.

  • 8 Léauté-Labrèze C, Lamireau T, Chawki D, Maleville J, Taïeb A. Diagnosis, classification, and management of erythema multiforme and Stevens-Johnson syndrome. Arch. Dis. Child. 2000 Oct;83(4):347–52.

  • 9 Rasmussen JE. Erythema multiforme in children. Response to treatment with systemic corticosteroids. Br. J. Dermatol. 1976 Aug;95(2):181–6.

  • 10 Ginsburg CM. Stevens-Johnson syndrome in children. Pediatr Infect Dis. 1982 Jun;1(3):155–8.

  • 11 Hougardy, Peterson, Bleasel, Randall. Is enough attention being given to the adverse effects of corticosteroid therapy? Journal of Clinical Pharmacy and Therapeutics. 2000 Jun;25(3):227–34.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.